Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



and the Palais-Smale condition

Author: Anders Linnér
Journal: Trans. Amer. Math. Soc. 350 (1998), 3743-3765
MSC (1991): Primary 58F25; Secondary 58E10, 53C21
MathSciNet review: 1432203
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper considers the negative gradient trajectories associated with the modified total squared curvature functional $\int k^{2} +\nu \ ds$. The focus is on the limiting behavior as $\nu $ tends to zero from the positive side. It is shown that when $\nu =0$ spaces of curves exist in which some trajectories converge and others diverge. In one instance the collection of critical points splits into two subsets. As $\nu $ tends to zero the critical curves in the first subset tend to the critical points present when $\nu =0$. Meanwhile, all the critical points in the second subset have lengths that tend to infinity. It is shown that this is the only way the Palais-Smale condition fails in the present context. The behavior of the second class of critical points supports the view that some of the trajectories are `dragged' all the way to `infinity'. When the curves are rescaled to have constant length the Euler figure eight emerges as a `critical point at infinity'. It is discovered that a reflectional symmetry need not be preserved along the trajectories. There are examples where the length of the curves along the same trajectory is not a monotone function of the flow-time. It is shown how to determine the elliptic modulus of the critical curves in all the standard cases. The modulus $p$ must satisfy $2E(p)/K(p)=1\pm |g|/\widetilde L$ when the space is limited to curves of fixed length $\widetilde L$ and the endpoints are separated by the vector $g$.

References [Enhancements On Off] (What's this?)

  • [1] Franks, J., Geodesics on $S^{2}$ and periodic points of annulus homeomorphisms, Invent. Math. 108 (1992), 403-418. MR 93f:58192
  • [2] Klingenberg, W, Lectures on Closed Geodesics, Springer-Verlag, 1978. MR 57:17563
  • [3] Langer, J. and Singer, D. A., The total squared curvature of closed curves, J. Diff. Geo. 20 (1984), 1-22. MR 86i:58030
  • [4] Langer, J. and Singer, D. A., Curve-straightening and a minimax argument for closed elastic curves, Topology 24 (1985), 75-88. MR 86j:58023
  • [5] Langer, J. and Singer, D. A., Curve-straightening in Riemannian manifolds, Ann. Global Anal. Geom. 5 (1987), 133-150. MR 89i:58025
  • [6] Linnér, A., Some properties of the curve straightening flow in the plane, Trans. Amer. Math. Soc. 314 (1989), 605-617. MR 90g:58022
  • [7] Linnér, A., Steepest descent used as a tool to find critical points of $\int k^{2}$ defined on curves in the plane with arbitrary types of boundary conditions, Geometric Analysis and Computer Graphics, MSRI Publications, Vol. 17, Springer-Verlag, 1991, 127-138. MR 91j:58041
  • [8] Linnér, A., Existence of free non-closed Euler-Bernoulli elastica, Nonlinear Analysis 21 (1993), 575-593. MR 94m:58047
  • [9] Linnér, A., Unified representations of nonlinear splines, J. Approx. Theory 84, No. 3 (1996), 315-350. MR 97f:41012
  • [10] Palais, R. S., Morse theory on Hilbert manifolds, Topology 2 (1963), 299-340. MR 28:1633
  • [11] Palais, R. S. and Terng, C., Critical Point Theory and Submanifold Geometry, Lect. Notes in Math. 1353, Springer-Verlag, 1988. MR 90c:53143
  • [12] Steinberg, D. H., Thesis: Elastic curves in hyperbolic space, Case Western Reserve University (1995).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F25, 58E10, 53C21

Retrieve articles in all journals with MSC (1991): 58F25, 58E10, 53C21

Additional Information

Anders Linnér
Affiliation: Department of Mathematical Sciences, Northern Illinois University, DeKalb, Illinois 60115

Keywords: Curve-straightening, Palais-Smale condition, gradient trajectories
Received by editor(s): July 17, 1995
Received by editor(s) in revised form: November 5, 1996
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society